Radiation recall dermatitis, panniculitis, and myositis following cyclophosphamide therapy: Histopathologic findings of a patient affected by multiple myeloma

Giovanni Borroni, Camilla Vassallo, Valeria Brazzelli, Sara Martinoli, Marco Ardigò, Paolo Emilio Alessandrino, Riccardo Giovanni Borroni, Pietro Franchini

Research output: Contribution to journalArticle

Abstract

Radiation recall dermatitis is one of the skin sequelae that may affect oncology patients. It occurs in a previously irradiated field, when subsequent chemotherapy is given. The eruption may be elicited by chemotherapy, even several months after radiotherapy. Its mechanism is poorly understood, and the histopathologic findings have received, to date, only sketchy descriptions. A 55-year-old male affected by multiple myeloma received radiation therapy both on his left coxofemoral area, and lumbar region (D11-L1). After cyclophosphamide administration, he developed 2 well defined square-shaped, infiltrated erythematoviolaceous plaques in the prior irradiated fields. Histopathologic findings revealed a diffusely fibrosclerosing process, involving deep dermis, hypodermis, as well as the underlying muscle, while sparing the epidermis and superficial-mid dermis. Histopathology was indistinguishable from deep radio-dermatitis, panniculitis, and myositis. This is the first case providing clear evidence of the causative role of cyclophosphamide in inducing a cutaneous and subcutaneous radiation recall reaction.

Original languageEnglish
Pages (from-to)213-216
Number of pages4
JournalAmerican Journal of Dermatopathology
Volume26
Issue number3
DOIs
Publication statusPublished - Jun 2004

Fingerprint

Radiodermatitis
Panniculitis
Myositis
Dermis
Multiple Myeloma
Cyclophosphamide
Radiotherapy
Drug Therapy
Lumbosacral Region
Skin
Subcutaneous Tissue
Dermatitis
Radio
Epidermis
Muscles
Therapeutics

Keywords

  • Cyclophosphamide
  • Histopathologic findings
  • Myositis
  • Panniculitis
  • Radiation recall dermatitis

ASJC Scopus subject areas

  • Dermatology
  • Pathology and Forensic Medicine

Cite this

@article{5e7e882962524604ba8234db53ebb9a5,
title = "Radiation recall dermatitis, panniculitis, and myositis following cyclophosphamide therapy: Histopathologic findings of a patient affected by multiple myeloma",
abstract = "Radiation recall dermatitis is one of the skin sequelae that may affect oncology patients. It occurs in a previously irradiated field, when subsequent chemotherapy is given. The eruption may be elicited by chemotherapy, even several months after radiotherapy. Its mechanism is poorly understood, and the histopathologic findings have received, to date, only sketchy descriptions. A 55-year-old male affected by multiple myeloma received radiation therapy both on his left coxofemoral area, and lumbar region (D11-L1). After cyclophosphamide administration, he developed 2 well defined square-shaped, infiltrated erythematoviolaceous plaques in the prior irradiated fields. Histopathologic findings revealed a diffusely fibrosclerosing process, involving deep dermis, hypodermis, as well as the underlying muscle, while sparing the epidermis and superficial-mid dermis. Histopathology was indistinguishable from deep radio-dermatitis, panniculitis, and myositis. This is the first case providing clear evidence of the causative role of cyclophosphamide in inducing a cutaneous and subcutaneous radiation recall reaction.",
keywords = "Cyclophosphamide, Histopathologic findings, Myositis, Panniculitis, Radiation recall dermatitis",
author = "Giovanni Borroni and Camilla Vassallo and Valeria Brazzelli and Sara Martinoli and Marco Ardig{\`o} and Alessandrino, {Paolo Emilio} and Borroni, {Riccardo Giovanni} and Pietro Franchini",
year = "2004",
month = "6",
doi = "10.1097/00000372-200406000-00008",
language = "English",
volume = "26",
pages = "213--216",
journal = "American Journal of Dermatopathology",
issn = "0193-1091",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - Radiation recall dermatitis, panniculitis, and myositis following cyclophosphamide therapy

T2 - Histopathologic findings of a patient affected by multiple myeloma

AU - Borroni, Giovanni

AU - Vassallo, Camilla

AU - Brazzelli, Valeria

AU - Martinoli, Sara

AU - Ardigò, Marco

AU - Alessandrino, Paolo Emilio

AU - Borroni, Riccardo Giovanni

AU - Franchini, Pietro

PY - 2004/6

Y1 - 2004/6

N2 - Radiation recall dermatitis is one of the skin sequelae that may affect oncology patients. It occurs in a previously irradiated field, when subsequent chemotherapy is given. The eruption may be elicited by chemotherapy, even several months after radiotherapy. Its mechanism is poorly understood, and the histopathologic findings have received, to date, only sketchy descriptions. A 55-year-old male affected by multiple myeloma received radiation therapy both on his left coxofemoral area, and lumbar region (D11-L1). After cyclophosphamide administration, he developed 2 well defined square-shaped, infiltrated erythematoviolaceous plaques in the prior irradiated fields. Histopathologic findings revealed a diffusely fibrosclerosing process, involving deep dermis, hypodermis, as well as the underlying muscle, while sparing the epidermis and superficial-mid dermis. Histopathology was indistinguishable from deep radio-dermatitis, panniculitis, and myositis. This is the first case providing clear evidence of the causative role of cyclophosphamide in inducing a cutaneous and subcutaneous radiation recall reaction.

AB - Radiation recall dermatitis is one of the skin sequelae that may affect oncology patients. It occurs in a previously irradiated field, when subsequent chemotherapy is given. The eruption may be elicited by chemotherapy, even several months after radiotherapy. Its mechanism is poorly understood, and the histopathologic findings have received, to date, only sketchy descriptions. A 55-year-old male affected by multiple myeloma received radiation therapy both on his left coxofemoral area, and lumbar region (D11-L1). After cyclophosphamide administration, he developed 2 well defined square-shaped, infiltrated erythematoviolaceous plaques in the prior irradiated fields. Histopathologic findings revealed a diffusely fibrosclerosing process, involving deep dermis, hypodermis, as well as the underlying muscle, while sparing the epidermis and superficial-mid dermis. Histopathology was indistinguishable from deep radio-dermatitis, panniculitis, and myositis. This is the first case providing clear evidence of the causative role of cyclophosphamide in inducing a cutaneous and subcutaneous radiation recall reaction.

KW - Cyclophosphamide

KW - Histopathologic findings

KW - Myositis

KW - Panniculitis

KW - Radiation recall dermatitis

UR - http://www.scopus.com/inward/record.url?scp=2442640100&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=2442640100&partnerID=8YFLogxK

U2 - 10.1097/00000372-200406000-00008

DO - 10.1097/00000372-200406000-00008

M3 - Article

C2 - 15166509

AN - SCOPUS:2442640100

VL - 26

SP - 213

EP - 216

JO - American Journal of Dermatopathology

JF - American Journal of Dermatopathology

SN - 0193-1091

IS - 3

ER -